Alert archive / New York / Small Craft Advisories in 2018
Small Craft Advisory 36, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Mar 29, 2018, 2:56 PM EDT. It took effect at Mar 30, 2018, 4:00 AM EDT. It was in force for 34 min.
The area
The counties it named.
The facts
- Issued
- Mar 29, 2018, 2:56 PM EDT (18:56 UTC)
- In effect from
- Mar 30, 2018, 4:00 AM EDT
- Expired
- Mar 30, 2018, 4:34 AM EDT
- In force
- 34 min
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
965 WHUS71 KBUF 291856 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 256 PM EDT Thu Mar 29 2018 LOZ042>045-300300- /O.NEW.KBUF.SC.Y.0036.180330T0800Z-180331T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 256 PM EDT Thu Mar 29 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM FRIDAY TO 2 AM EDT SATURDAY... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 4 AM Friday to 2 AM EDT Saturday. * WINDS...Northwest 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$ Reynolds
3 follow-up statements
013 WHUS71 KBUF 292350 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 750 PM EDT Thu Mar 29 2018 LOZ042>045-300800- /O.CON.KBUF.SC.Y.0036.180330T0800Z-180331T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 750 PM EDT Thu Mar 29 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 2 AM EDT SATURDAY... * WINDS...Northwest 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
754 WHUS71 KBUF 300239 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1039 PM EDT Thu Mar 29 2018 LOZ042>045-301045- /O.CON.KBUF.SC.Y.0036.180330T0800Z-180331T0600Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 1039 PM EDT Thu Mar 29 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 AM FRIDAY TO 2 AM EDT SATURDAY... * WINDS...Northwest 20 to 25 knots. * WAVES...3 to 6 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. && $$
607 WHUS71 KBUF 300834 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 434 AM EDT Fri Mar 30 2018 LOZ043-044-301630- /O.CAN.KBUF.SC.Y.0036.000000T0000Z-180331T0600Z/ /O.NEW.KBUF.SC.Y.0037.180330T1200Z-180331T0900Z/ /O.NEW.KBUF.GL.A.0003.180401T0000Z-180401T1500Z/ Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- 434 AM EDT Fri Mar 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM EDT SATURDAY... ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 8 AM this morning to 5 AM EDT Saturday. A Gale Watch has also been issued. This Gale Watch is in effect from Saturday evening through Sunday morning. * WINDS...For the Small Craft Advisory...west to northwest 15 to 20 knots. For the Gale Warning...west to 35 knots. * WAVES...3 to 6 feet today and tonight...and 10 to 14 feet Saturday night and Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ LOZ042-301630- /O.CAN.KBUF.SC.Y.0036.000000T0000Z-180331T0600Z/ /O.NEW.KBUF.SC.Y.0037.180330T1200Z-180331T0900Z/ /O.NEW.KBUF.GL.A.0003.180331T2100Z-180401T1500Z/ Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- 434 AM EDT Fri Mar 30 2018 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 5 AM EDT SATURDAY... ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Buffalo has issued a Small Craft Advisory, which is in effect from 8 AM this morning to 5 AM EDT Saturday. A Gale Watch has also been issued. This Gale Watch is in effect from Saturday afternoon through Sunday morning. * WINDS...For the Small Craft Advisory...west to northwest 15 to 20 knots. For the Gale Warning...west to 35 knots. * WAVES...3 to 6 feet today and tonight...and 8 to 11 feet Saturday afternoon through Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 18 to 33 knots and/or waves averaging 4 feet or more are expected to produce hazardous wave conditions to small craft. Inexperienced mariners...especially those operating smaller vessels...should avoid navigating in these conditions. A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ LOZ045-301630- /O.CAN.KBUF.SC.Y.0036.000000T0000Z-180331T0600Z/ /O.NEW.KBUF.GL.A.0003.180401T0000Z-180401T1500Z/ Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- 434 AM EDT Fri Mar 30 2018 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Buffalo has issued a Gale Watch, which is in effect from Saturday evening through Sunday morning. The Small Craft Advisory has been cancelled. * WINDS...West to 35 knots. * WAVES...10 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ LOZ063>065-301630- /O.NEW.KBUF.GL.A.0003.180401T0000Z-180401T1500Z/ Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 434 AM EDT Fri Mar 30 2018 ...GALE WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY MORNING... The National Weather Service in Buffalo has issued a Gale Watch, which is in effect from Saturday evening through Sunday morning. * WINDS...Southwest to west to 35 knots. * WAVES...10 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ LOZ062-301630- /O.NEW.KBUF.GL.A.0003.180331T2100Z-180401T1500Z/ Lake Ontario open waters from the Niagara River to Hamlin Beach- 434 AM EDT Fri Mar 30 2018 ...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... The National Weather Service in Buffalo has issued a Gale Watch, which is in effect from Saturday afternoon through Sunday morning. * WINDS...Southwest to west to 35 knots. * WAVES...9 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased...but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ JJR/SMITH
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 29, 11:39 AM EDT, 3 hours 17 minutes earlier.
Area forecast discussion, Mar 29, 11:39 AM EDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1139 AM EDT Thu Mar 29 2018 .SYNOPSIS... Developing low pressure will push northeast into the Ohio Valley today then across New York State tonight. This system will spread a soaking rain northeastward across our region this evening. Rainfall will then tapering off late tonight into Friday morning with possibly some wet snowflakes across the higher terrain. High pressure and drier air will then build across the region late Friday and Friday night. Surface high pressure will sliding off to our east Saturday giving way to another area of low pressure pushing east across the Great Lakes. && .NEAR TERM /THROUGH TONIGHT/... 15Z observations continue to show areas of fog across the forecast area early this afternoon. This stubborn low level moisture trapped under a strong subsidence inversion will continue to maintain widespread cloudiness across the region today. Some limited mixing will occur this afternoon which will allow for the low cloudiness and fog to lift a bit for improved conditions this afternoon. However, across higher elevations areas of low clouds/fog will continue to be problematic and persist. Otherwise, low pressure over the Mississippi Valley will push northeastward today then across New York State and into New England tonight. Plentiful moisture streaming northeastward in tandem with this system will push precipitable water values upward to between 1 and 1.25 inches as this wave approaches and then crosses our region with a combination of warm air advection, strong lower, and upper- level jet dynamics and DCVA/height falls aloft all also combining to impose a deep layer of impressive lift upon this moisture field. The end result will be a widespread soaking rainfall that will develop northeastward across the region late this afternoon, then will last through most of tonight. While the rain will be on the lighter side initially, it should pick up in intensity late this afternoon and this evening as the better dynamics arrive with at least moderate rain then expected for a good chunk of tonight and a narrow band of locally heavier rainfall possible along the tightening low-level baroclinic zone attendant to this system. At this juncture, a multi-model/WPC consensus suggests that our area should pick up a general three quarters of an inch to an inch of rain out of this system, with the highest amounts most likely across the western Southern Tier. If realized, such rainfall amounts should not be enough to result in flooding even when combined with snowmelt from the higher terrain, though moderate within-bank rises on area rivers/ creeks can still be expected. Those waterways with headwaters where snowpack remains will see the best overall rises, with the Black River, upper Genesee River, and some of the Buffalo area creeks and the Black River either likely getting close to, or reaching action stage. In terms of temperatures, today's highs will range from the mid and upper 40s along the south shores of Lakes Erie and Ontario (where a northeasterly flow off the colder lake waters will be in place), to the lower to mid 50s across interior portions of the Southern Tier and Finger Lakes...which will lie on the south side of a tightening surface boundary out ahead of the approaching surface low. Tonight, the cold front will cross the Eastern Great Lakes with rain beginning to diminish in intensity and slowly tapering off from northwest to southeast in the wee morning hours. Cold air advection behind the front will ramp up under northwesterly flow with H850 temperatures falling from +10C to -3C overnight. Before the precipitation completely ends across Western and North Central New York a few locations across higher terrain (Western Southern Tier/TUG Hill) will possible mix with or change over to some wet snow flake with Little accumulation. Temperatures behind the front will fall back from the 40s into the 30s areawide with a few locations near freezing across the Western Southern Tier and east of lake Ontario (Tug Hill). Low pressure will continue to pull away from New York State and into New England with any residual rain/snow showers diminishing Friday morning. Despite a fair amount of drier air working into the mid/upper levels behind the cold front moisture in the low levels will be stubborn to erode across the Eastern Great Lakes. Low level moisture in combination with brisk northwesterly upslope flow will keep a plethora of cloudiness across the forecast area especially south and southeast of both lakes despite surface high pressure building into the region. Otherwise, daytime highs on Friday will likely struggle to climb much further than the low 40s areawide with even some upper 30s across the higher terrain of the Western Southern Tier and Tug Hill east of lake Ontario. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... Slowly weakening surface low pressure will quickly shift east across Maine on Friday morning. Cold air advection and northwest flow across the eastern Great Lakes in the wake of this low will support chances for lingering rain/snow showers Friday morning before drier air builds by Friday afternoon ending any precipitation. Northwest winds will gust into the 20-30 mph range through the day with a lingering pressure gradient over our region. Temperatures will once again run below normal with the cold air advection. Highs are forecast to reach into the low to mid 40s but it will feel more like 30s with the Northwest winds. A broad area of surface high pressure over the Mid-Mississippi River Valley will then shift east to the Mid-Atlantic coast through Saturday. Ridging extending north of the high will promote dry weather Friday night and the first half of Saturday. Mainly clear skies and dry air will help temps bottom out around 25-30F Friday night. Wind will back to the south-southwest for Saturday ahead of our next storm systems tracking from the Upper Midwest into the central Great Lakes. These increasing southerly winds will help temps warm into the mid 40s to around 50 for Saturday ahead of some incoming rain. We are closely watching this next storm system later Saturday into Saturday night as it is forecast to deepen to below 990mb while tracking northwest then north of Buffalo. A cold front associated with the storm system is forecast to cross western and central New York Saturday evening. Ahead of this front, we are looking at a likely probability for a band of gusty rain showers to shift across our region later Saturday afternoon into Saturday evening. A sharp drop in temperatures will occur Saturday night behind the front with surface temps falling to 25-30F. This will support any lingering rain showers mixing or changing to snow showers Saturday night. Additionally, 850mb temps forecasted to fall to -14C could support some weak lake effect/enhancement east of the lakes by Easter Sunday morning. Gusty wind potential...The track of the low is favorable for strong/high winds in the eastern Great Lakes even in late March/early April. 00Z GFS indicates a 60-70kt low level jet will accompany the front. A tightening surface pressure gradient and steep low level lapse rates support gusty winds Saturday increasing through the afternoon into the evening hours. There could be some Advisory level wind gusts ahead of the cold front. The highest threat for gusty winds looks to be possible Saturday evening along or just behind the cold front where sharp surface pressure rises and steepening low level lapse rates can tap into the strong low level jet. 00z GFS shows 1.5 PV Intrusion lingering closer to the low center which would support highest wind gust threat perhaps north of Lake Ontario into the Saint Lawrence River Valley. Cant rule out wind gusts over 50kts across western NY with such a favorable setup. If this scenario continues to look as impressive as it does, High Wind Watches may eventually be needed for later Saturday. Have added to Hazardous Weather Outlook. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... A deep surface low will be shifting across Quebec on Easter Sunday with northwest winds advecting an unseasonably cool airmass (850mb temps -12C to -14C) across the eastern Great Lakes. Surface high temperatures will top out in the mid to upper 30s but a steady west- northwest flow will make it feel like teens and 20s during the day. The background moisture environment behind the storm system looks fairly dry, but lake induced equilibrium levels of 6-8kft may still be supportive of a chance for a few lingering lake effect snow showers east and southeast of the lakes through the day. High pressure centering just south of our region Sunday night and Monday will provide dry weather while temperatures remain below normal. Temperatures will fall back below freezing Sunday night under continued cold air advection. Highs Monday then only expected in the upper 30s to low 40s. There is decent agreement between the 00z GFS and ECMWF showing another storm system will bring a threat for precipitation between late Monday into midweek. A slight chance for snow showers is in place Monday night as a warm front lifts north across the Ohio Valley then chance POPs for rain/snow then rain showers are in place for Tuesday as the storm system tracks nearby. Southerly flow ahead of the center of the storm looks to warm temperatures back to near normal levels for early April with highs in the mid to upper 40s. The onset of potentially much colder air looks to then arrive by Wednesday behind the storm system into the end of week as the main lobe of the polar vortex is forecast to drift southeastward toward the Great Lakes by next weekend. While there remains decent day-to-day variability in the model guidance for Wednesday and beyond, the overall pattern of an upper level trough over the Great Lakes will favor the potential for some snow, including the possibly of late season lake effect snow. Speaking of lake effect, the latest lake effect snow event of record in our 23-season archive was April 4-8, 2007, which remains the only event solely in the month of April. So while a lake effect event this time of year may be rare, it would not be unprecedented. && .AVIATION /16Z THURSDAY THROUGH MONDAY/... Low level moisture continues to be problematic with areas of fog reducing CIGS/VSBYS resulting in a mixture of LIFR/VFR across Western New York early this afternoon. Elsewhere, MVFR/low end VFR conditions have developed from Rochester into the North Country. Otherwise, expect slow but improving conditions across Western New York (KBUF/KIAG) with lingering LIFR/IFR across the higher Terrain of the Western Souther Tier this afternoon. Developing low pressure will push northeastward into the Ohio Valley then across New York State tonight. This system will spread a soaking rainfall northeastward across the region later this afternoon. The rainfall will then continuing through most of tonight before beginning to taper off late. It will also probably mix with some wet snow across the higher terrain before ending across far western New York. Another round of widespread LIFR/IFR conditions will develop late this afternoon as the rain overspreads the region and then lasting through most if not all of tonight. Outlook... Friday...Improvement to VFR with lingering rain and wet snow showers ending. Saturday...Mainly VFR with a chance of afternoon rain showers. Saturday night...VFR/MVFR with rain showers likely, also windy. Sunday...Mainly VFR with diminishing winds and a chance of snow showers. Monday...Mainly VFR. && .MARINE... Low pressure will push northeastward across the Ohio Valley then across New York State and into New England tonight. Winds and waves are expected to remain at sub-advisory levels today and through most of tonight before possibly increasing to lower-end advisory levels along the south shore of Lake Ontario late tonight and Friday as winds and cold advection increase on the backside of the departing low. High pressure will then build into the region later Friday and Friday night with winds and waves diminishing again before a strengthening area of low pressure crosses the Great Lakes region this weekend and brings the next chance for widespread advisory-level conditions along with possible gales on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...AR/JJR NEAR TERM...AR/Hitchcock/JJR SHORT TERM...Smith LONG TERM...Church/Smith AVIATION...AR/JJR MARINE...AR/JJR
Hazardous weather outlook, Mar 29, 3:50 AM EDT, 11 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 350 AM EDT Thu Mar 29 2018 NYZ001>008-010>014-019>021-085-300800- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 350 AM EDT Thu Mar 29 2018 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system passing northwest of New York may bring a potential for strong/damaging gusty winds late Saturday into Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-300800- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 350 AM EDT Thu Mar 29 2018 This Hazardous Weather Outlook is for portions of Lake Erie, Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A storm system passing northwest of the eastern Great Lakes may bring a potential for gales Saturday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Special weather statement, Mar 29, 9:14 AM EDT, 5 hours 42 minutes before
Special Weather Statement National Weather Service Buffalo NY 914 AM EDT Thu Mar 29 2018 NYZ001-002-010>012-019>021-085-291515- Niagara-Orleans-Northern Erie-Genesee-Wyoming-Chautauqua- Cattaraugus-Allegany-Southern Erie- Including the cities of Niagara Falls, Medina, Buffalo, Batavia, Warsaw, Jamestown, Olean, Wellsville, Orchard Park, and Springville 914 AM EDT Thu Mar 29 2018 ...LOCALLY DENSE FOG FOR WESTERN NEW YORK... Areas of fog will persist through the morning across Western New York, including the Western Southern Tier and the Niagara Frontier. Areas of locally dense fog with reduced visibility will be possible during this time. If traveling allow extra time to reach your destination and use extra caution in areas of reduced visibility. SW
Nearby
Small Craft Advisories in New York, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.